Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Great Falls, MT

June 8, 2017Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 7:13 PM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 7:13 PM MDT (01:13 UTC)
Expired
Jun 8, 2017, 8:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:14 PM MDTHAIL 1Valier, MTCHASER REPORTS HAIL THE SIZE OF QUARTERS. TIME ESTIMATED.
Jun 8, 7:15 PM MDTHAIL 17 N Ethridge, MTWEB REPORT OF QUARTER TO NICKEL SIZED HAIL SOUTH ON ETHRIDGE... NEAR POTTER ROAD.
Jun 8, 7:25 PM MDTTSTM WND GST 6011 Nw Ledger, MT
Jun 8, 8:09 PM MDTTSTM WND GST 51Kevin, MTMESONET STATION D0975, KEVIN.
Jun 8, 8:10 PM MDTTSTM WND DMGKevin, MTFACEBOOK REPORT LOST A BUNCH OF BRANCHES AND PART OF A DEAD TREE TRUNK FROM THE TOP OF THE TREE. ALSO LOST POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:46 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS55 KTFX 090113
SVRTFX
MTC035-073-101-090200-
/O.NEW.KTFX.SV.W.0030.170609T0113Z-170609T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
713 PM MDT THU JUN 8 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Pondera County in north central Montana...
  East central Glacier County in north central Montana...
  Southwestern Toole County in north central Montana...

* Until 800 PM MDT

* At 713 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Valier, or 13 miles west of Shelby, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cut Bank, Valier, Kevin and Ethridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4833 11194 4828 11231 4870 11250 4881 11192
TIME...MOT...LOC 0113Z 166DEG 25KT 4844 11214 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017

.UPDATE...

Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.

&&

.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1743Z.

VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin

&&

.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.

Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda

&&

.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.

Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin

Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.

For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.

For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  70  45  66 /  30  30  30  10
CTB  49  67  43  64 /  60   0  10  10
HLN  54  70  45  66 /  30  70  50  20
BZN  49  71  44  66 /  10  40  50  20
WEY  39  61  35  59 /   0  30  50  20
DLN  48  68  41  62 /  20  50  30  10
HVR  56  76  48  73 /  50  10  20   0
LWT  54  69  44  65 /  10  80  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 8, 5:18 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT THU JUN 8 2017

MTZ014-082345-
Central and Southern Lewis and Clark MT-
518 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lincoln, or 20 miles northeast of Drummond, moving
northeast at 35 mph.

Nickel size hail and winds of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.

LAT...LON 4716 11249 4684 11254 4684 11280 4717 11279
      4717 11304 4718 11306 4726 11306
TIME...MOT...LOC 2318Z 203DEG 32KT 4690 11288

JANGLIN
Local storm report, Jun 8, 5:45 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 E LINCOLN             46.95N 112.62W
06/08/2017  E1.75 INCH       LEWIS AND CLARK    MT   PUBLIC

            EST 40 TO 50 MPH WINDS ALONG WITH GOLF BALL SIZED HAIL.

&&

KLG
Local storm report, Jun 8, 5:46 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 WSW LINCOLN           46.95N 112.74W
06/08/2017  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            LARGER HAIL DURING STORM...PEA SIZED BY THE TIME
            MEASURED. STRONG WINDS AS WELL.

&&

JAA
Local storm report, Jun 8, 6:15 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 E LINCOLN             46.95N 112.62W
06/08/2017  E1.00 INCH       LEWIS AND CLARK    MT   PUBLIC

            EST 40 TO 50 MPH WINDS ALONG WITH UP TO QUARTER SIZED
            HAIL. REPORT VIA HAM RADIO. TIME AND LOCATION ESTIMATED.

&&

CORRECTED EVENT...REMARKS

KLG
Local storm report, Jun 8, 6:32 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     AUGUSTA                 47.49N 112.40W
06/08/2017  U0 MPH           LEWIS AND CLARK    MT   TRAINED SPOTTER

            WINDS STRONG ENOUGH TO WRECK TOMATO PLANTS

&&

JAA
Local storm report, Jun 8, 7:12 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             VALIER                  48.30N 112.24W
06/08/2017  E0.25 INCH       PONDERA            MT   TRAINED SPOTTER

            LITTLE PEA SIZED HAIL... ESTIMATES 30 MPH WINDS...
            HEAVY RAIN... AND LOTS OF LIGHTNING

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:10 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera25 min
Jun 8, 6:37 PM MDTSevere Thunderstorm WarningTFXPondera, Toole38 min
Jun 8, 7:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole25 min
Jun 8, 7:49 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Toole26 min
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole46 min
Jun 8, 8:59 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill, Liberty46 min
Jun 8, 9:00 PM MDTSpecial Weather StatementTFXFergus45 min
Jun 8, 9:45 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty45 min
Jun 8, 10:30 PM MDTSevere Thunderstorm WarningTFXHill30 min
Jun 8, 11:03 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 9, 1:45 PM MDTSpecial Weather StatementTFXJefferson45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.